07 February 2018
ask the dentist
If a side effect of medicine is dry month that causes major tooth decay, should I get my teeth pulled and replaced with implants or dentures?
I will need to continue taking the medication so I'm sure there will be more issues in the future
Dr. Puckett's Response
A lot of medicines have dry mouth as a side effect. as you know, dry mouth really increases your cavity risk. Here is how I would look at this- if the cavities are not too big/deep, then I would fix them. If the cavities get deep into the tooth or under the gums to the bone level, then fixing even with a root canal + crowns becomes difficult.
A full set of dentures with dry mouth can also have problems. If some of your teeth cannot be fixed, then removing those teeth and planning for a partial may be a good option. Implants are also a good permanent tooth replacement option but can take a longer amount of time to put in and the cost is higher than a partial.
I would recommend having fluoride trays made and use a high concentration F-gel in the trays every night, to help prevent the cavities.